Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Any orthonormal basis in high dimension is uniformly distributed over the sphere

Sheldon Goldstein, Joel L. Lebowitz, Roderich Tumulka, and Nino Zanghî

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $\mathbb{X}^{d}$ be a real or complex Hilbert space of finite but large dimension $d$, let $\mathbb{S}(\mathbb{X}^{d})$ denote the unit sphere of $\mathbb{X}^{d}$, and let $u$ denote the normalized uniform measure on $\mathbb{S}(\mathbb{X}^{d})$. For a finite subset $B$ of $\mathbb{S}(\mathbb{X}^{d})$, we may test whether it is approximately uniformly distributed over the sphere by choosing a partition $A_{1},\ldots,A_{m}$ of $\mathbb{S}(\mathbb{X}^{d})$ and checking whether the fraction of points in $B$ that lie in $A_{k}$ is close to $u(A_{k})$ for each $k=1,\ldots,m$. We show that if $B$ is any orthonormal basis of $\mathbb{X}^{d}$ and $m$ is not too large, then, if we randomize the test by applying a random rotation to the sets $A_{1},\ldots,A_{m}$, $B$ will pass the random test with probability close to 1. This statement is related to, but not entailed by, the law of large numbers. An application of this fact in quantum statistical mechanics is briefly described.


Soit $\mathbb{X}^{d}$ un espace de Hilbert réel ou complexe de dimension finie mais grande $d$ et soit $\mathbb{S}(\mathbb{X}^{d})$ la sphère unité de $\mathbb{X}^{d}$, on note $u$ la mesure uniforme normalisée sur $\mathbb{S}(\mathbb{X}^{d})$. Pour un sous ensemble fini $B$ de $\mathbb{S}(\mathbb{X}^{d})$, nous pouvons tester s’il est approximativement uniformément distribué sur la sphère en choisissant une partition $A_{1},\ldots,A_{m}$ de $\mathbb{S}(\mathbb{X}^{d})$ et en vérifiant si la fraction des points dans $B$ qui se trouvent dans $A_{k}$ est proche de $u(A_{k})$ pour tout $k=1,\ldots,m$. Nous montrons que si $B$ est n’importe quelle base orthonormée de $\mathbb{X}^{d}$ et que si $m$ n’est pas trop grand, alors si on randomise le test en appliquant une rotation aléatoire aux ensembles $A_{1},\ldots,A_{m}$, l’ensemble $B$ va passer le test avec une probabilité proche de 1. Ce résultat est relié à la loi des grands nombres. Une application de ce résultat en mécanique statistique quantique est décrite brièvement.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 53, Number 2 (2017), 701-717.

Received: 11 February 2015
Revised: 5 November 2015
Accepted: 15 November 2015
First available in Project Euclid: 11 April 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 82B10: Quantum equilibrium statistical mechanics (general) 28C10: Set functions and measures on topological groups or semigroups, Haar measures, invariant measures [See also 22Axx, 43A05]

Law of large numbers Haar measure on the orthogonal or unitary groups Asymptotics in high dimension Irreducible representations of the orthogonal or unitary groups random orthonormal basis


Goldstein, Sheldon; Lebowitz, Joel L.; Tumulka, Roderich; Zanghî, Nino. Any orthonormal basis in high dimension is uniformly distributed over the sphere. Ann. Inst. H. Poincaré Probab. Statist. 53 (2017), no. 2, 701--717. doi:10.1214/15-AIHP732.

Export citation


  • [1] J. Beck. Deterministic approach to the kinetic theory of gases. J. Stat. Phys. 138 (2010) 160–269.
  • [2] J. Beck. Super-uniformity of the typical billiard path. In An Irregular Mind: Szemerédi Is 70 39–129. I. Bárány and J. Solymosi (Eds). Springer, Berlin, 2010.
  • [3] P. Billingsley. Probability and Measure. Wiley, New York, 1986.
  • [4] T. Cai, J. Fan and T. Jiang. Distributions of angles in random packing on spheres. J. Mach. Learn. Res. 14 (2013) 1837–1864.
  • [5] Chi-squared distribution. In Wikipedia, the free encyclopedia. Available at (accessed 6/8/2014).
  • [6] T. Cioppa and B. Collins. Matrix units in the symmetric group algebra, and unitary integration. Preprint. Available at
  • [7] J. Gemmer, G. Mahler and M. Michel. Quantum Thermodynamics: Emergence of Thermodynamic Behavior Within Composite Quantum Systems. Lecture Notes in Physics 657. Springer, Berlin, 2004.
  • [8] S. Goldstein, J. L. Lebowitz, C. Mastrodonato, R. Tumulka and N. Zanghî. Universal probability distribution for the wave function of a quantum system entangled with its environment. Comm. Math. Phys. 342 (2016) 965–988.
  • [9] S. Goldstein, J. L. Lebowitz, R. Tumulka and N. Zanghî. On the distribution of the wave function for systems in thermal equilibrium. J. Stat. Phys. 125 (2006) 1193–1221. Available at
  • [10] S. Goldstein, J. L. Lebowitz, R. Tumulka and N. Zanghî. Canonical typicality. Phys. Rev. Lett. 96, 050403 (2006). Available at
  • [11] Hypergeometric function. In Wikipedia, the free encyclopedia. Available at (accessed 3/31/2014).
  • [12] T. Jiang. How many entries of a typical orthogonal matrix can be approximated by independent normals? Ann. Probab. 34 (4) (2006) 1497–1529.
  • [13] T. Jiang. Approximation of Haar distributed matrices and limiting distributions of eigenvalues of Jacobi ensembles. Probab. Theory Related Fields 144 (1) (2009) 221–246.
  • [14] T. Jiang. The entries of Haar-invariant matrices from the classical compact groups. J. Theoret. Probab. 23 (4) (2010) 1227–1243.
  • [15] B. Klartag and O. Regev. Quantum one-way communication can be exponentially stronger than classical communication. In STOC ’11: Proceedings of the 43rd ACM Symposium on the Theory of Computing 31–40. ACM, New York, 2011. Available at
  • [16] M. Ledoux. The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. American Mathematical Society, Providence, RI, 2001.
  • [17] V. D. Milman and G. Schechtman. Asymptotic Theory of Finite Dimensional Normed Spaces. Lecture Notes in Mathematics 1200. Springer, Berlin, 1986.
  • [18] V. Milman and R. Wagner. Some remarks on a lemma of Ran Raz. In Geometric Aspects of Functional Analysis 158–168. V. Milman and G. Schechtman (Eds). Lecture Notes in Mathematics 1807. Springer, Berlin, 2003.
  • [19] N-sphere. In Wikipedia, the free encyclopedia. Available at (accessed 3/31/2014).
  • [20] S. Popescu, A. J. Short and A. Winter. Entanglement and the foundation of statistical mechanics. Nature Physics 21 (11) (2006) 754–758.
  • [21] R. Raz. Exponential separation of quantum and classical communication complexity. In STOC ’99: Proceedings of the 31st Annual ACM Symposium on the Theory of Computing 358–367. ACM, New York, 1999.
  • [22] L. A. Santaló. Integral Geometry and Geometric Probability. Addison-Wesley, Reading, MA, 1976.
  • [23] H. Solomon. Geometric Probability. SIAM, Philadelphia, 1978.
  • [24] Spherical harmonics. In Wikipedia, the free encyclopedia. Available at (accessed 3/31/2014).
  • [25] N. Ja. Vilenkin and A. U. Klimyk. Representations of Lie Groups and Special Functions. V. A. Groza and A. A. Groza (Transl.). Volume 2: Class I Representations, Special Functions, and Integral Transforms. Kluwer, Dordrecht, 1993.
  • [26] J. G. Wendel. A problem in geometric probability. Math. Scand. 11 (1962) 109–111.
  • [27] H. Weyl. Über die Gleichverteilung von Zahlen mod. Eins. Math. Ann. 77 (3) (1916) 313–352.
  • [28] D. Zeilberger. The method of creative telescoping. J. Symbolic Comput. 11 (3) (1991) 195–204.